Medications that are often Poisonous
ACETAMINOPHEN (Tylenol) POISONING
Tylenol is, of course, the human over-the-counter analgesic medicine used to relieve pain. In people, after the pills are taken, the ingredients are broken down in the body by enzymes in the liver. In people, Tylenol is generally a safe and useful painkiller.
Cats, however, have less of the enzyme required to detoxify the drug following ingestion. As a result, there are many dangerous metabolites, or break-down products of acetaminophen that bind to red blood cells and other tissue cells, resulting in the destruction of these cells. There may also be direct damage to tissue cells from the painkiller. As little as one regular strength tablet (325 mg) can poison a cat to the degree that it can develop noticeable clinical signs of illness.
Two extra-strength tablets are likely to kill a cat.
Dogs (particularly small dogs) are also susceptible to significant tissue damage from as little as two regular strength Tylenol and repeated doses increase the risk significantly. Signs develop quickly and can include salivation, vomiting, weakness and abdominal pain.
Due to the significant toxicity to pets in relatively minimal dosages, the recommendation is clear Tylenol should not be given to dogs or cats. Other, safer, drugs are available for pain relief; talk to your veterinarian about your own pet's specific needs.
New Kaopectate a Danger to Cats:
Pfizer has introduced a new formulation of Kaopectate for humans that contains bismuth subsalicylate instead of bismuth attapulgite.
Subsalicylate is an aspirin derivative and just one tablespoonful of the new kaopectate contains 130mg of aspirin equivalent. The extra strength version contains 230mg.
The maximum recommended safe dose of aspirin for cats is 25mg per kilo which means that a smallish cat (5lbs) given 1 tbls of the extra strength might suffer toxic effects. Some cats are quite sensitive to salicylates.
So be careful.
Note: some dogs are also sensitive.
ASPIRIN, IBUPROFEN, PHENYLBUTAZONE, NAPROXEN
The pain relievers discussed here are known as NSAID's (non-steroidal anti-inflammatory drugs) and are widely prescribed with caution by veterinarians to relieve pain from arthritis and other conditions.
Animal dosages, however, are much lower than human dosages. Use of NSAID's can significantly increase the risk for development of stomach or intestinal ulcers, particularly in a sick patient, or one receiving other medications.
These pain relievers cause signs of poisoning by decreasing the mucous production in the stomach. Mucous serves to protect the stomach from the acids it secretes and reduction in mucous production decreases the protection the stomach has from acid secretion and increases the likelihood of ulcer formation.
In addition these drugs indirectly decrease the blood flow to vital organs, particularly the kidney, and can result in significant kidney damage. Two regular strength aspirin in a small dog can cause clinical signs of poisoning.
As with Tylenol, cats are even more sensitive to these drugs and should never be given these medications unless under the specific direction of a veterinarian.
Again, these drugs can be safely used and, in fact, are employed in veterinary practice every day in appropriate doses and after careful medical evaluation of the patient. The important point is to recognize that dogs and cats do not respond in the same way to human medications that people do.
Any medications need to be discussed with and prescribed by a veterinarian prior to giving them to your pet to avoid an inadvertent and tragic poisoning.